Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 509, NWS Des Moines, IA

December 27, 2008Lucas County, Mahaska County, Marion County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Dec 27, 2008, 3:08 AM CST for Lucas County, Mahaska County, Marion County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 27, 2008, 3:08 AM CST (09:08 UTC)
Expired
Dec 27, 2008, 3:45 AM CST
In force
37 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Lucas County, IA, Mahaska County, IA, Marion County, IA

The radar

The Des Moines radar (KDMX), 80 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2008-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 518 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
475 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
518 m²/s²
0-3 km storm-relative helicity
533 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 26, 11:52 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Dec 26, 11:52 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1152 PM CST FRI DEC 26 2008

...UPDATED 06Z AVIATION DISCUSSION...

.SHORT TERM...TONIGHT
FOG AND CLOUD TRENDS HAVE BEEN DIFFICULT TO HANDLE TODAY...WITH DRY
SLOT ALOFT ABLE TO ERODE MOST OF THE FOG AS FAR NE AS FOD AND MIW.
DENSE FOG HAS ALSO REAPPEARED ALONG MO BORDER INTO CHARITON WHERE
MOISTURE IS A LITTLE DEEPER. FOG WILL LIKELY LAST IN FAR N AND NE
UNTIL COLD FRONT COMES THROUGH ROUGHLY 03Z AT FOD...06Z AT DSM AND
07Z AT ALO. DESPITE EXTREMELY HIGH SURFACE DEWPOINTS...MOISTURE IS
VERY SHALLOW AT THE MOMENT...SO BELIEVE NOW THAT THE FRONTAL PASSAGE
WILL BE DRY UNTIL DEEPER MOISTURE BEGINS TO STREAM NWD AND A CHANCE
OF CONVECTION ENTERS THE PICTURE. THIS APPEARS TO BE ROUGHLY SE OF
CRESTON...DSM AND ALO AROUND MIDNIGHT AND CONTINUING INTO THE
MORNING FOR THE SE. THUNDER IS ALSO POSSIBLE IN THIS ZONE WITH A
QUARTER TO A HALF INCH OF QPF NOT OUT OF THE QUESTION. CURRENT
SATELLITE TRENDS SHOW A LOT OF BACKING FLOW ALOFT...SIGNIFYING
AMPLIFICATION...SO HAVE INCREASED THE QPF AMOUNTS SOUTHEAST OF
KNOXVILLE TOWARD MORNING. A HALF INCH OR MORE IS NOT OUT OF THE
QUESTION IN A SW TO NE BAND...BUT IT APPEARS THE 18Z NAM IS
OVERDONE GIVEN THE DEGREE OF INSTABILITY. AFTER TODAYS SNOWMELT...A
QUICK PULSE OF RAIN COULD PUT A BUMP IN STREAMS AND EVEN RIVERS.
CURRENT THINKING IS THAT ICE IS NOT THICK ENOUGH TO CAUSE
BLOCKAGE...BUT THIS WILL NEED TO BE MONITORED. GOOD NEWS IS THAT
TEMPS WILL NOT FALL ENOUGH FOR A FREEZING RAIN THREAT ON THE BACK
SIDE OF THE PRECIP BAND...BUT COULD BE A BIT OF LIGHT FREEZING LATE.

.LONG TERM...SATURDAY THROUGH FRIDAY
UNCERTAINTY SURROUNDING THE PRECIPITATION FORECAST SATURDAY INTO
SATURDAY NIGHT...WITH SOME DISCREPANCIES BETWEEN THE NAM/GFS/EC
THROUGH THE FIRST FEW PERIODS OF THE MID RANGE. GFS ADVERTISING A
MERGING ON THE WAVE TRAVELING THROUGH THE DAKOTAS WITH THE SYSTEM
LIFTING OUT OF THE ROCKIES TODAY...DEEPENING THE LOW AS IT LIFTS OUT
AND ADVERTISING SOME DEF ZONE SNOW ACROSS THE CWA LATE SATURDAY
AFTERNOON INTO SATURDAY NIGHT. EC/NAM DO NOT DEEPEN THE LOW AS MUCH
AS IT LIFTS OUT...AND THUS KEEP MAJORITY OF THE PRECIP ASSOCIATED
ALONG AND AHEAD OF THE COLD FRONT THAT MOVES THROUGH THE CWA LATE
TONIGHT/SATURDAY...WITH A WEAK DEF ZONE AREA SITUATED FURTHER EAST
THAN THE GFS. FOR NOW TRENDED TOWARD A BLEND OF THE SOLUTIONS...WITH
THE GUIDANCE SUGGESTING A TREND TOWARD THE GFS/EC SOLUTIONS. LATEST
NAM THOUGH TRENDING SOMEWHAT FURTHER WEST TOWARD THE GFS SOLUTION.
EITHER WAY...THESE DISCREPANCIES LEAD TO UNCERTAINTY IN THE
AMOUNT/PLACEMENT OF THE PRECIPITATION. FOR NOW HAVE THE HIGHEST POPS
ACROSS THE EASTERN CWA...WHERE EC/NAM LINE UP DEF ZONE PRECIP BETTER
AS MAIN UPPER LEVEL WAVE MOVES OVERHEAD SATURDAY NIGHT. PRECIP TYPE
TRICKY AS WELL...WITH SOME MIXED PRECIPITATION EXPECTED AS THE FRONT
MOVES THROUGH WITH A CHANGEOVER TO SNOW FOR SATURDAY NIGHT. DEPTH OF
THE NEAR SURFACE COLD LAYER QUITE SHALLOW...SO MIXED PRECIP TYPE
LEANING TOWARD FZRA ATTM. IN AREA OF BEST LIFT JUST AHEAD AND ALONG
THE FRONT...SFC TEMPERATURES SHOULD STILL BE ABOVE FREEZING SO
ANTICIPATE RAIN. TRICKY PART COMES TOWARD LATE AFTERNOON AS PRECIP
STARTS TO WANE ACROSS THE SOUTHEASTERN CWA...AND TEMPERATURE DIPS
NEAR FREEZING OR JUST BELOW. DEPENDING ON SFC TEMPS...MAY SEE SOME
ICE ACCUMULATIONS APPROACHING A TENTH TO TWO TENTHS OF AN INCH IF
COLDER AIR MOVES IN FASTER. OTHERWISE HARD TO NAIL DOWN PRECIP
AMOUNT SATURDAY NIGHT...BUT FOR NOW MAY SEE ACCUMULATING SNOWS ON
THE ORDER OF AN ONE TO THREE INCHES ACROSS THE FAR EASTERN CWA.

PRECIP THEN LIFTS OUT OF THE AREA LATE SATURDAY NIGHT WITH WAA
KICKING IN BACK TO THE WEST AS ZONAL FLOW SETS UP ALOFT. THIS WILL
KEEP THE COLD ARCTIC AIR WELL TO THE NORTH...AS WELL AS ANY
PRECIPITATION. THEREFORE DRY CONDITIONS AND NEAR AVERAGE TO SLIGHTLY
ABOVE AVERAGE TEMPERATURES EXPECTED THROUGH MID WEEK. BROAD
TROUGHINESS BEGINS TO DEVELOP THROUGHOUT THE CENTRAL US AS AN UPPER
LEVEL TROUGH DROPS SOUTHWARD FROM THE PAC NW THROUGH THE AREA
THURSDAY INTO FRIDAY. THIS WILL ALLOW MOISTURE TO FLOW NORTHWARD
INTO THE AREA FROM THE GULF...WITH AN AREA OF SURFACE LOW PRESSURE
DEVELOPING OVER THE CENTRAL/NRN PLAINS THURSDAY. THIS WILL BRING
PRECIPITATION CHANCES BACK INTO THE FORECAST FOR THE BEGINNING OF
THE NEW YEAR. AT THIS TIME TEMPERATURES LOOK COLD ENOUGH FOR
PRECIPITATION TO REMAIN SNOW.

.AVIATION...27/06Z
COLD FRONT MOVING THROUGH THE STATE WILL BRING GRADUAL IMPROVING
VISIBILITIES AND INCREASING CIGS FROM WEST TO EAST. IFR/LIFR
CONDITIONS THOUGH MAY LINGER INTO SATURDAY MORNING AS THE BOUNDARY
BEGINS TO SLOW.  SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
OVER THE SOUTHEASTERN HALF OF THE AREA. LOCALLY HEAVY RAINFALL AND
PERIODS OF IFR WILL CONTINUE THROUGH SATURDAY MORNING. SOME
DIFFERENCES ON SNOW CHANCES BY SATURDAY AFTERNOON OVER NORTHWEST TAF
SITES (MCW/FOD). A BAND OF FZRA LIKELY NEAR DSM/OTM/ALO.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 1 AM CST SATURDAY FOR
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-
WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-
JASPER-POWESHIEK.

FLASH FLOOD WATCH THROUGH 6 PM SATURDAY FOR
TAMA-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-
WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS.

&&

SHORT TERM...JUNGBLUTH
LONG TERM...ALBRECHT
AVIATION...DONAVON
Hazardous weather outlook, Dec 26, 5:44 PM CST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
544 PM CST FRI DEC 26 2008

IAZ004>007-015>017-023>028-034>039-046>050-059>062-272345-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-
TAMA-DALLAS-POLK-JASPER-POWESHIEK-
544 PM CST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

WIDESPREAD DENSE FOG WILL CONTINUE ACROSS THE AREA INTO THE EARLY
MORNING HOURS. A DENSE FOG ADVISORY IS IN EFFECT FOR THE OUTLOOK
AREA THROUGH 1 AM TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

THERE IS ALSO A CHANCE FOR SOME LIGHT FREEZING DRIZZLE ACROSS
PORTIONS OF THE OUTLOOK AREA WHERE TEMPERATURES DIP BELOW FREEZING
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTRY MIX OF FREEZING RAIN...SLEET AND SNOW IS EXPECTED
DURING THE DAY SATURDAY...WITH PRECIPITATION CHANGING OVER TO ALL
SNOW BY SATURDAY NIGHT. SNOW...SLEET OR ICE ACCUMULATIONS ARE
EXPECTED...BUT WILL REMAIN LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF SNOW AND
ICE AMOUNTS ARE ENCOURAGED.

IAZ033-044-045-057-058-070>075-081>086-092>097-272345-
SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-MADISON-WARREN-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
544 PM CST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS
PORTIONS OF SOUTH CENTRAL IOWA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTRY MIX OF FREEZING RAIN...SLEET AND SNOW IS EXPECTED
TO SPREAD SOUTHEAST ACROSS THE AREA SATURDAY. PRECIPITATION WILL
CHANGE OVER TO ALL SNOW BY SATURDAY NIGHT. LIGHT SNOW...SLEET AND
ICE ACCUMULATIONS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF SNOW AND
ICE AMOUNTS ARE ENCOURAGED.

In the hours before

Local storm report, Dec 27, 3:08 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
308 AM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 AM     HAIL             3 E CHARITON AIRPORT    41.01N 93.30W
12/27/2008  E0.88 INCH       LUCAS              IA   TRAINED SPOTTER

            DIME TO NICKEL SIZED HAIL.

&&

RK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 9:23 PM CSTRiver Flood WarningDMXLucas6 days
Dec 26, 9:47 PM CSTFlash Flood WatchDMXAppanoose, Clarke, Davis, Decatur, Jasper, Lucas and 9 more13 hr
Dec 27, 4:13 AM CSTWinter Weather AdvisoryDMXAdair, Adams, Black Hawk, Boone, Bremer, Butler and 24 more11 hr
Dec 27, 5:33 AM CSTRiver Flood WarningDMXDallas, Polk6 hr
Dec 27, 7:24 AM CSTIce Storm WarningDMXAdair, Adams, Appanoose, Black Hawk, Boone, Cass and 25 more6 hr
Dec 27, 11:47 AM CSTRiver Flood WarningDMXDecatur10 hr
Dec 27, 2:32 PM CSTRiver Flood WarningDMXMahaska, Marion20 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.